Funnel Cloud, La Moure
- When
- June 17, 3:58 PM CST to 4:01 PM CST
- Where
- La Moure County, 2.03 mi WNW of La Moure
- Reported by
- Trained Spotter
- Coordinates
- 46.360, -98.340
Thunderstorms forming along and just ahead of a weak surface cold front, combined with increasing ascent associated with a short wave impulse moving into western North Dakota, prompted the Storm Prediction Center to issue Tornado Watch number 493 for portions of southeastern North Dakota. Low level veering wind profiles combined with a moist low level boundary layer to increase the threat for…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms forming along and just ahead of a weak surface cold front, combined with increasing ascent associated with a short wave impulse moving into western North Dakota, prompted the Storm Prediction Center to issue Tornado Watch number 493 for portions of southeastern North Dakota. Low level veering wind profiles combined with a moist low level boundary layer to increase the threat for discrete storms and the potential for tornadoes.
One tornado warning was issued during this event, with two reports of funnel clouds received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 2:56 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 356 PM CDT FRI JUN 17 2011 .SHORT TERM...MODELS IN FAIR AGREEMENT NEXT 36 HOURS FOR SHORT TERM PERIODS AND WILL USE A BLEND OF MODELS WITH EMPHASIS ON SREF FOR THE FORECAST. CLOSED LOW SURFACE AND ALOFT NEAR NORTH DAKOTA...SASKATCHEWAN AND MONTANA BORDER MOVES SLOWLY NORTHWEST. ENERGY ROTATING AROUND MID LEVEL LOW WILL MOVE FROM MONTANA INTO NORTHWEST NORTH DAKOTA THIS EVENING. SURFACE LOW REMAINS ANCHORED IN SOUTHEAST SASKATCHEWAN WITH COLD FRONT EXTENDING FROM LOW THROUGH NORTH CENTRAL TO SOUTHEAST NORTH DAKOTA. SOME CONVECTION FIRING ALONG AND BEHIND THE FRONT WITH MORE SOLID PRECIPITATION IN WRAP AROUND COMMA HEAD BEHIND THE LOW AND FRONT. WILL CANCEL FLASH FLOOD WATCH FOR EVERYTHING BEHIND THE LINE OF CONVECTION EXTENDING...BUT LEAVE TURTLE MOUNTAINS IN THE WATCH THROUGHOUT THE EVENING. THE MID LEVEL CLOSED LOW WILL DRIFT SLOWLY NORTH INTO ALBERTA ON SATURDAY WITH MILD SURFACE HIGH PRESSURE OVER THE NORTHERN PLAINS. SATURDAY WILL BE DRY UNTIL EVENING WHEN DIURNAL CONVECTION BEGINS ALONG AND AHEAD OF NEXT LEE TROUGH DEVELOPING IN EASTERN MONTANA. THIS PRECIPITATION WILL MOVE THROUGH WESTERN AND CENTRAL NORTH DAKOTA OVERNIGHT INTO SUNDAY MORNING WITH A REPEAT AGAIN FOR SUNDAY AFTERNOON AND EVENING. .LONG TERM... STILL NO GOOD NEWS IN THE EXTENDED FORECAST PERIOD FOR THE CURRENT HYDROLOGIC SITUATION ACROSS THE AREA...AS THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE ACROSS THE NORTHERN PLAINS. SURFACE DEWPOINTS IN THE UPPER 50S TO LOWER 60S ARE FORECAST TO BE IN PLACE ACROSS WESTERN AND CENTRAL NORTH DAKOTA AHEAD OF AN INVERTED TROUGH EXTENDING FROM A LOW ACROSS EASTERN COLORADO AND WESTERN KANSAS ON SUNDAY. IMPULSES EJECTING FROM A DIGGING TROUGH ACROSS THE ROCKIES ARE FORECAST TO PROPAGATE INTO THE WESTERN DAKOTAS SUNDAY AFTERNOON AND EVENING...PROVIDING THE BACKGROUND LIFT NECESSARY FOR CONVECTION. WITH DAYTIME HEATING...CAPE VALUES OF 1000-1500 J/KG SHOULD BE IN PLACE ACROSS MUCH OF THE CWA. HOWEVER...FLOW THROUGHOUT THE TROPOSPHERE IS FORECAST TO BE WEAK...LEADING TO 0-6KM SHEAR ON THE MAGNITUDE OF 15-20 KTS. SPC DOES HAVE WESTERN NORTH DAKOTA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR SUNDAY. WHILE MARGINAL SEVERE HAIL WILL BE A THREAT...THE LACK OF DEEP LAYER SHEAR WILL BE A FACTOR WITH UPDRAFTS LIKELY TO BE FAIRLY VERTICAL...LIMITING GROWTH AND SURVIVABILITY POTENTIAL FOR HAIL. THE BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE WEST OF HIGHWAY 83 ON SUNDAY AFTERNOON AND EVENING. ENERGY ORIGINATING FROM THE GULF OF ALASKA ON FRIDAY IS FORECAST TO PROPAGATE INTO THE INTER MOUNTAIN WEST THROUGH THE WEEKEND. THIS WAVE CLOSES OFF MONDAY AND INTO TUESDAY INTO AN UNSEASONABLY DEEP UPPER LEVEL LOW WITH 500 MB STANDARDIZED HEIGHT ANOMALIES OF -3.5...OR 3.5 STANDARD DEVIATIONS BELOW NORMAL. STRONG MOISTURE TRANSPORT IS FORECAST OFF THE GULF OF MEXICO WITHIN THE WARM CONVEYOR BELT OF THIS SYSTEM. THE COMBINATION OF AN UNSEASONABLY DEEP AND SLOW MOVING SYSTEM...AND PWATS LIKELY TO BE IN THE RANGE OF 120-150 PERCENT OF NORMAL LEADS TO THE THREAT OF VERY HEAVY RAIN ACROSS THE NORTHERN PLAINS MONDAY AND TUESDAY. AT THIS TIME THE SOUTHERN HALF OF THE CWA APPEARS TO BE AT THE GREATEST RISK FOR HEAVY RAINFALL MONDAY AN TUESDAY. HOWEVER...THE AXIS OF THE HEAVIEST RAINFALL IS LIKELY TO SHIFT FROM RUN TO RUN IN THE COMING DAYS ACROSS THE DAKOTAS WITH FAIRLY WEAK FLOW ALOFT. USED A CONSENSUS OF THE 17/15 UTC SREF...17/12 UTC ECMWF AND GEM WITH THIS SYSTEM AS THE 17/12 UTC GFS APPEARS TO BE SUFFERING FROM GRID SCALE FEEDBACK. SHORTWAVE RIDGING WEDNESDAY AND THURSDAY MAY GIVE US A BRIEF RESPITE FROM PRECIPITATION BEFORE A RETURN TO ACTIVE WEATHER ONCE AGAIN BY FRIDAY. && .AVIATION... AS OF 20 UTC...AN OCCLUDED FRONT WAS LOCATED FROM APPROXIMATELY BOWBELLS THROUGH LINTON. IFR TO MVFR CEILINGS ARE OCCURRING AHEAD OF THE FRONT...ALONG WITH SOUTHEASTERLY WIND GUSTS TO 25 KTS. A FAST MOVING LINE OF SHOWERS AND THUNDERSTORMS WERE OCCURRING JUST AHEAD OF THE FRONT AND WILL CONTINUE TO PUSH TO THE NORTHEAST. THE FRONT IS FORECAST TO PUSH THROUGH KMOT BY 21 UTC AND KJMS BY 23 UTC. WINDS WERE FROM THE WEST BEHIND THE FRONT GUSTING AT 30-35KTS AND WILL CONTINUE THROUGH THE EVENING...DIMINISHING WITH SUNSET. WITH CLEAR SKIES AND LIGHT WINDS OVERNIGHT...ADDED A MENTION OF FOG TO KJMS OVERNIGHT WITH RESIDUAL LOW LEVEL MOISTURE FROM PRECIPITATION TODAY. WHILE NORTHWEST NORTH DAKOTA DID RECEIVE THE HEAVIEST PRECIPITATION TODAY...DO BELIEVE WINDS WILL REMAIN STRONG ENOUGH OVERNIGHT TO PREVENT FOG AT KISN. .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NDZ003>005. && SHORT TERM...HW LONG TERM....PJA AVIATION...PJA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 433 PM CDT FRI JUN 17 2011 NDZ001-002-009>011-017>021-031>035-040>046-182145- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER- MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 433 PM CDT FRI JUN 17 2011 /333 PM MDT FRI JUN 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT WESTERLY WIND GUSTS OF 35 TO 40 MPH WILL CONTINUE THROUGH EARLY FRIDAY EVENING ALONG AND WEST OF HIGHWAY 83. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND PORTIONS OF CENTRAL NORTH DAKOTA SATURDAY AND SUNDAY. HEAVY RAINFALL MAY ALSO BE POSSIBLE ACROSS THE AREA ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AND SUNDAY. NDZ003>005-182145- RENVILLE-BOTTINEAU-ROLETTE- 433 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS CAPABLE OF HEAVY RAINFALL ARE POSSIBLE LATE THURSDAY AFTERNOON AND EVENING...AND A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY NIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTH CENTRAL NORTH DAKOTA AND THE TURTLE MOUNTAINS AREA ON SUNDAY. HEAVY RAINFALL MAY ALSO BE POSSIBLE ACROSS THE AREA ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ012-013-022-023-025-036-037-047-048-050-051-182145- MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN- LA MOURE-MCINTOSH-DICKEY- 433 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON SUNDAY. HEAVY RAINFALL MAY ALSO BE POSSIBLE ACROSS THE AREA ON MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AYD
The Aberdeen radar (KABR), 101 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312185, 312186.